A sixty-five-year-old male with a medical history of gastroesophageal reflux disease (GERD), hypertension, alcohol dependence, homelessness, and cocaine abuse presents to the emergency department with abdominal pain for three days. The patient describes his abdominal pain as knife-like, 9/10, located diffusely throughout his abdomen, with associated anorexia and nausea. He reports that he had one episode of coffee ground emesis this morning which provoked him to come to the ED. He reports frequent cocaine use with his last use three days ago. He endorses subjective fevers, chills, and no bowel movement for two days. He has had no sick contacts.
What toxicologic exposure could cause this finding in a 3-year-old child?
Fiona is a 6 year old female who presents to your emergency department after falling onto her left hand while racing on the playground. X-ray of the left upper extremity reveals a distal radius fracture with minimal displacement and angulation. You plan to place her arm in a splint and arrange for close orthopedic follow-up. The only problem: Fiona is in a lot of pain, especially with any manipulation of her arm, and Dad is worried that she will not be able to tolerate having a splint placed. You consider reaching for an intranasal medication to help Fiona feel more comfortable and to place the splint in a quick, efficient manner.
In order to enhance emergency medicine (EM) residents’ knowledge of toxicology core content, we previously created an immersive escape room experience complete with team-based puzzle solving in a geographical maze to find an antidote. The subsequent COVID-19 pandemic and physical distancing guidelines resulted in canceled in-person EM conferences, thereby requiring a rapid adaptation to virtual formats [1-4]. Our toxicology division sought a novel method of engaging learners with toxicology core content remotely.
- Hot water immersion
- Intramuscular epinephrine
- Topical application of liquid antacid
- Transparent tape application and removal over the area of dermatitis
An 8-year-old is brought in by her parents with shortness of breath and wheezing. She’s been receiving her “rescue inhaler” at home and continues to have symptoms. You examine her and find that she has normal oxygen saturation, mild tachypnea and retractions, and diffuse wheezes. You think that she’s experiencing an acute asthma exacerbation. Given the current pandemic, and a recent report that administering nebulizer treatments to COVID-19 positive patients was correlated with transmission of COVID-19 to healthcare workers , what is the best way to treat the patient?
The abuse of which common office supply substance can result in syncope and the EKG findings shown?
- Dust Off (difluoroethane)
- Elmer’s glue (polyvinyl acetate)
- Hand sanitizer (ethyl alcohol)
- Rubber cement (heptane, isopropyl alcohol)